What Are The Withdrawal Symptoms Of Cymbalta?

Our pharmacist answers the latest question regarding possible withdrawal symptoms of Cymbalta.

Question

What are the withdrawal symptoms of Cymbalta?

Asked by Arthur On Sep 27, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Sep 27, 2017

Cymbalta (Duloxetine) is known as an SNRI (selective Serotonin AND Norepinephrine Reuptake Inhibitor). It is similar to a drug known as Effexor.  Dual inhibition of both serotonin and norepinephrine appears to offer greater efficacy in treating depression than either serotonin (5-HT) or norepinephrine (NE) reuptake inhibition alone. In addition to treatment for depreassion,  Cymbalta has been shown to be effective in treating painful physical symptoms (e.g., back pain, shoulder pain) and nerve type pain.


The main side effects of medications like Cymbalta are typically different that the effects you can experience if you are withdrawing from the medication. The main withdrawal side effects are summed up in the acronym FINISH ( Flu-like symptoms,Insomnia, Imbalance, Sensory disturbances, Hyperarousal). The Symptoms usually begin & peak within one week, last one day to three weeks, & are usually mild but can vary in severity depending on the patient.


Specifically, FINISH symptoms can include the following:

  • Disequilibrium
  • Lightheadedness/dizziness, vertigo, ataxia
  • Sensory symptoms
  • Paraesthesia, numbness, electric shock-like sensations
  • Lethargy
  • Headache
  • Tremor
  • Sweating
  • Anorexia
  • Sleep disturbance
  • Insomnia, nightmares, excessive dreaming
  • GI symptoms
  • Nausea, vomiting, diarrhea
  • Irritability, anxiety/agitation, low mood


There is no set in stone way to appropriately taper Cymbalta to hopefully avoid the withdrawal effects. Many sources recommend to  taper over at least four weeks if taken for at least eight weekd. Many times patients need to go much slower than this and reduce the dose of Cymbalta by 25% every four to six weeks.


Sometimes patient can go through what is called antidepressant withdrawal syndrome which is usually considered a more serious than simply having a few common withdrawal symptoms. The key is to manage side effects and taper off a medication as slowly as possible.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions